Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

May 10, 2013Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2013, 11:36 AM CDT for Pecos County, Terrell County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2013, 11:36 AM CDT (16:36 UTC)
Expired
May 10, 2013, 12:30 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:12 PM CDTHAIL 0.882 W Sanderson, TXTERRELL CO. SHERRIFFS OFFICE REPORTED DIME TO NICKEL SIZED HAIL COVERING US 90 NEAR SANDERSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 4.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS54 KMAF 101636
SVRMAF
TXC371-443-101730-
/O.NEW.KMAF.SV.W.0020.130510T1636Z-130510T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1136 AM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1230 PM CDT

* AT 1131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LONGFELLOW...OR 12 MILES WEST OF SANDERSON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SANDERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3028 10255 3036 10221 3008 10211 3012 10265
      3019 10268
TIME...MOT...LOC 1636Z 261DEG 15KT 3015 10258

$$
1 follow-up statement
384 
WWUS54 KMAF 101653
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CDT FRI MAY 10 2013

TXC371-443-101730-
/O.CON.KMAF.SV.W.0020.000000T0000Z-130510T1730Z/
PECOS TX-TERRELL TX-
1153 AM CDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR WEST CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS COUNTIES...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF LONGFELLOW...OR ABOUT 8 MILES WEST OF 
SANDERSON...MOVING EAST AT 10 MPH ALONG HIGHWAY 90.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SANDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3028 10255 3036 10221 3008 10211 3012 10265
      3019 10268
TIME...MOT...LOC 1653Z 264DEG 16KT 3016 10252

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:15 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 10, 6:15 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 AM CDT FRI MAY 10 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE TODAY WITH SOME
STRONG THUNDERSTORMS LATER THIS AFTERNOON. SOME MVFR CIGS WILL BE
POSSIBLE BUT CONFIDENCE IS NOT HIGH ENOUGH TO PLACE AS PREVAILING
CIG HEIGHT IN ANY TAF LOCATIONS. BRIEF MVFR CONDITIONS WILL BE
MOST LIKELY IN HEAVIER SHOWERS. CONDITIONS WILL IMPROVE THIS
EVENING AS THE SHOWER ACTIVITY DIMINISHES.

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT FRI MAY 10 2013/

DISCUSSION...
A WELCOME CHANGE TO UNSETTLED WEATHER IS IN THE OFFING BEGINNING
TODAY DUE TO A NORTHERN STREAM COLD FRONT (CURRENTLY LOCATED NEAR
THE PECOS RIVER) INTERACTING WITH A SOUTHERN STREAM UPPER LOW
CURRENTLY LOCATED ACROSS WESTERN ARIZONA. UPPER LEVEL DISTURBANCES
LOCATED WITHIN THE LEFT EXIT REGION OF THE UPPER JET ASSOCIATED
WITH THIS UPPER LOW WILL PROVIDE LARGE SCALE LIFT ALONG AND BEHIND
THE COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A FEW STORMS WILL PROBABLY BE STRONG GIVEN SHEAR
VALUES EXCEEDING 30 KNOTS BUT CAPE VALUES SHOULD GENERALLY RANGE
BELOW 1000 J/KG PRECLUDING WIDESPREAD ORGANIZED SEVERE WEATHER.
MUCH COOLER AND MUCH BELOW NORMAL HIGH TEMPERATURES ARE EXPECTED
TODAY PER 850 MILLIBAR TEMPERATURE FORECAST BEHIND THE FRONT.

THE SOUTHERN STREAM UPPER LOW IS FORECAST BY CONSENSUS THROUGH
MONDAY TO CUTOFF AND MEANDER ACROSS MEXICO. THIS WILL BASICALLY
FAVOR AREAS SOUTH AND WEST OF THE PECOS RIVER WITH BETTER
PRECIPITATION CHANCES THROUGH MONDAY. THE SEVERE WEATHER
THREAT CONTINUES TO LOOK ON THE LOW SIDE SATURDAY THROUGH MONDAY
GIVEN DECREASING SHEAR VALUES AND CAPES GENERALLY REMAINING
BELOW 1000 J/KG. HIGH TEMPERATURES ARE FORECAST TO REMAIN BELOW
NORMAL ESPECIALLY ACROSS THE DAVIS MOUNTAINS AND THE BIG BEND
WHERE SIGNIFICANT CLOUD COVER AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED.

FOR TUESDAY AND WEDNESDAY OF NEXT WEEK THE UPPER LOW IS FORECAST
TO FINALLY GET KICKED EAST BY AN UPPER LEVEL TROUGH MOVING INTO
THE NORTHWESTERN UNITED STATES. THIS SHOULD ALLOW THE THREAT OF
SHOWERS AND THUNDERSTORMS ESPECIALLY TUESDAY TO SHIFT
NORTHEASTWARD TO INCLUDE THE PERMIAN BASIN OF WEST TEXAS.

MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED BEHIND THIS SYSTEM
WEDNESDAY THROUGH FRIDAY DUE TO LOW LEVEL THERMAL RIDGING
DEVELOPING. THERE IS SOME DISAGREEMENT BETWEEN THE ECMWF AND THE
GFS ON THE UPPER LEVEL PATTERN AND THIS WILL IMPACT WHERE THE
DRYLINE EVENTUALLY SETS UP. FOR THIS REASON WILL KEEP THE
FORECAST DRY FOR NOW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, May 10, 6:11 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 AM CDT FRI MAY 10 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
611 AM CDT FRI MAY 10 2013 /511 AM MDT FRI MAY 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO NEAR SEVERE WITH HAIL AND
GUSTY WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY...WITH MOST OF THE ACTIVITY SHIFTING TO AREAS
WEST OF THE PECOS RIVER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 6:03 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 AM CDT FRI MAY 10 2013

NMZ028-101130-
EDDY COUNTY PLAINS-
503 AM MDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 530 AM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER COTTONWOOD AND HIGHWAY 285
AT 502 AM MDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3295 10407 3277 10411 3285 10452 3296 10452
TIME...MOT...LOC 1102Z 279DEG 18KT 3293 10439
Special weather statement, May 10, 7:07 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 AM CDT FRI MAY 10 2013

NMZ028-101300-
EDDY COUNTY PLAINS-
607 AM MDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 700 AM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF LOCO HILLS AT 607
AM MDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DIME TO NICKEL SIZE HAIL...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.

&&

LAT...LON 3297 10432 3297 10382 3278 10382 3272 10411
      3275 10435
TIME...MOT...LOC 1207Z 266DEG 13KT 3289 10420
Local storm report, May 10, 7:15 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 AM CDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             2 N ARTESIA             32.88N 104.43W
05/10/2013  E0.75 INCH       EDDY               NM   PUBLIC

            PUBLIC REPORT FROM FACEBOOK OF PEA TO DIME SIZED HAIL IN
            COTTONWOOD

&&

MH
Special weather statement, May 10, 7:31 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 AM CDT FRI MAY 10 2013

NMZ029-033-101330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
631 AM MDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 730 AM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF LOVINGTON AIRPORT
AT 631 AM MDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY TO NICKEL SIZE HAIL GUSTY WINDS...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3315 10362 3300 10335 3284 10352 3283 10363
      3289 10375
TIME...MOT...LOC 1231Z 199DEG 12KT 3291 10364
Special weather statement, May 10, 11:29 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 AM CDT FRI MAY 10 2013

TXZ075-081-082-101730-
PECOS-TERRELL-BIG BEND AREA-
1129 AM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 1230 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LONGFELLOW AT 1128 AM CDT...
MOVING EAST AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER
THE GLASS MOUNTAINS AND COULD BECOME AS STRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND STRONG WINDS TO 50
MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3028 10244 3011 10239 3005 10270 3005 10294
      3027 10284
TIME...MOT...LOC 1628Z 261DEG 6KT 3016 10261

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:10 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
May 10, 11:29 AM CDTSpecial Weather StatementMAF61 min
May 10, 12:30 PM CDTSevere Thunderstorm WarningMAFTerrell60 min
May 10, 12:36 PM CDTSpecial Weather StatementMAF39 min
May 10, 12:51 PM CDTSpecial Weather StatementMAFHoward54 min
May 10, 1:20 PM CDTSevere Thunderstorm WarningMAFTerrell25 min
May 10, 1:33 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 10, 2:04 PM CDTSpecial Weather StatementMAFReagan56 min
May 10, 2:26 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
May 10, 3:04 PM CDTSpecial Weather StatementMAF26 min
May 10, 3:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 10, 3:34 PM CDTSpecial Weather StatementMAF26 min
May 10, 4:00 PM CDTSpecial Weather StatementMAFTerrell60 min
May 10, 4:02 PM CDTSpecial Weather StatementMAF43 min
May 10, 4:08 PM CDTSpecial Weather StatementMAFCulberson37 min
May 10, 4:11 PM CDTSpecial Weather StatementMAFAndrews34 min
May 10, 4:40 PM CDTSpecial Weather StatementMAFJeff Davis35 min
May 10, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis31 min
May 10, 5:28 PM CDTSpecial Weather StatementMAFJeff Davis32 min
May 10, 5:43 PM CDTSpecial Weather StatementMAFPecos32 min
May 10, 6:00 PM CDTSpecial Weather StatementMAFPecos30 min
May 10, 6:19 PM CDTAreal Flood AdvisoryMAFPecos116 min
May 10, 6:39 PM CDTSpecial Weather StatementMAFPresidio36 min
May 10, 6:42 PM CDTSpecial Weather StatementMAFPecos33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.